Alert archive / Arizona / Wind Advisories in 2011

Wind Advisory 1, NWS Flagstaff, AZ

January 22, 20114 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 22, 2011, 2:24 PM MST for 4 counties in Arizona. It took effect at Jan 23, 2011, 3:49 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2011, 2:24 PM MST (21:24 UTC)
In effect from
Jan 23, 2011, 3:49 AM MST
Expired
Jan 23, 2011, 2:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WWUS75 KFGZ 222124
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
224 PM MST SAT JAN 22 2011

...STRONG WIND GUSTS EXPECTED ACROSS CENTRAL ARIZONA ON SUNDAY...

HIGH PRESSURE BUILDING IN ACROSS SOUTHERN UTAH ON SUNDAY WILL
PRODUCE STRONG PRESSURE GRADIENTS AND ADVISORY LEVEL NORTHEASTERLY
WIND GUSTS ACROSS THE SOUTHWESTERN SLOPES OF THE MOGOLLON
RIM AND YAVAPAI COUNTY MOUNTAINS.

AZZ008-015-016-018-037-038-230530-
/O.NEW.KFGZ.WI.Y.0001.110123T1500Z-110123T2100Z/
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...FLAGSTAFF...PAYSON...
COTTONWOOD...CAMP VERDE...SEDONA
224 PM MST SAT JAN 22 2011

...WIND ADVISORY IN EFFECT FROM 8 AM TO 2 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 2 PM MST SUNDAY. 

* TIMING: NORTHEASTERLY WIND GUSTS WILL INCREASE TO ADVISORY
  LEVELS STARTING EARLY SUNDAY MORNING. WIND GUST SPEEDS WILL
  WEAKEN BELOW ADVISORY CRITERIA BY MID AFTERNOON.

* WINDS: SUSTAINED NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO
  50 MPH ALONG AND DOWNSTREAM OF SOUTHWESTERN FACING MOUNTAIN
  SLOPES.

* IMPACTS: STRONG WIND GUSTS IN THE ADVISORY AREA WILL MAKE
  DRIVING DIFFICULT ON LOCAL HIGHWAYS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WEATHER.GOV/FLAGSTAFF.

&&

$$

BOHLIN
4 follow-up statements
109 
WWUS75 KFGZ 230457
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
957 PM MST SAT JAN 22 2011

...STRONG WIND GUSTS EXPECTED ACROSS CENTRAL ARIZONA ON SUNDAY...

HIGH PRESSURE BUILDING IN ACROSS SOUTHERN UTAH ON SUNDAY WILL
PRODUCE STRONG PRESSURE GRADIENTS AND ADVISORY LEVEL
NORTHEASTERLY WIND GUSTS ACROSS THE SOUTHWESTERN SLOPES OF THE
MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS.

AZZ008-015-016-018-037-038-231300-
/O.CON.KFGZ.WI.Y.0001.110123T1500Z-110123T2100Z/
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...FLAGSTAFF...PAYSON...
COTTONWOOD...CAMP VERDE...SEDONA
957 PM MST SAT JAN 22 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 2 PM MST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 2 PM MST SUNDAY. 

* TIMING: NORTHEASTERLY WIND GUSTS WILL INCREASE TO ADVISORY
  LEVELS STARTING AFTER SUNRISE. WIND GUST SPEEDS WILL WEAKEN
  BELOW ADVISORY CRITERIA BY MID AFTERNOON.

* WINDS: SUSTAINED NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 
  50 MPH ALONG AND DOWNSTREAM OF SOUTHWESTERN FACING MOUNTAIN 
  SLOPES. 

* IMPACTS: STRONG WIND GUSTS IN THE ADVISORY AREA WILL MAKE 
  DRIVING DIFFICULT ON LOCAL HIGHWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WEATHER.GOV/FLAGSTAFF.

&&

$$
732 
WWUS75 KFGZ 231049
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 AM MST SUN JAN 23 2011

AZZ008-015-016-018-037-038-231900-
/O.EXT.KFGZ.WI.Y.0001.110123T1049Z-110123T2100Z/
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...FLAGSTAFF...PAYSON...
COTTONWOOD...CAMP VERDE...SEDONA
349 AM MST SUN JAN 23 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON.

* TIMING: NORTHEASTERLY WIND GUSTS WILL CONTINUE THIS
  MORNING...SLOWLY WEAKENING BY EARLY AFTERNOON.

* WINDS: SUSTAINED NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS FROM 40
  TO 45 MPH ALONG AND SOUTHWEST OF THE MOGOLLON RIM AND BRADSHAW
  MOUNTAINS. 

* IMPACTS: STRONG WIND GUSTS IN THE ADVISORY AREA WILL MAKE 
  DRIVING DIFFICULT ON LOCAL HIGHWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WEATHER.GOV/FLAGSTAFF.

&&

$$
717 
WWUS75 KFGZ 231817
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST SUN JAN 23 2011

AZZ008-015-016-018-037-038-232100-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-110123T2100Z/
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...FLAGSTAFF...PAYSON...
COTTONWOOD...CAMP VERDE...SEDONA
1117 AM MST SUN JAN 23 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON. 

* TIMING: NORTHEASTERLY WIND GUSTS WILL CONTINUE THIS MORNING... 
  SLOWLY WEAKENING BY EARLY AFTERNOON. 

* WINDS: SUSTAINED NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS FROM 
  40 TO 45 MPH ALONG AND SOUTHWEST OF THE MOGOLLON RIM AND 
  BRADSHAW MOUNTAINS. 

* IMPACTS: STRONG WIND GUSTS IN THE ADVISORY AREA WILL MAKE 
  DRIVING DIFFICULT ON LOCAL HIGHWAYS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WEATHER.GOV/FLAGSTAFF.

&&

$$
363 
WWUS75 KFGZ 232055
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
155 PM MST SUN JAN 23 2011


AZZ008-015-016-018-037-038-232200-
/O.EXP.KFGZ.WI.Y.0001.000000T0000Z-110123T2100Z/
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...FLAGSTAFF...PAYSON...
COTTONWOOD...CAMP VERDE...SEDONA
154 PM MST SUN JAN 23 2011

...WIND ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON. 

SURFACE PRESSURE GRADIENTS WILL CONTINUE TO WEAKEN THIS AFTERNOON
AND AS A RESULT WIND SPEEDS ARE FORECAST TO REMAIN BELOW ADVISORY
LEVELS. WIND SPEEDS WILL GRADUALLY DECREASE THROUGH THE AFTERNOON. 
 
$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 22, 9:55 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 22, 9:55 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST SAT JAN 22 2011

.SYNOPSIS...WARM DAYTIME TEMPERATURES WILL PERSIST ACROSS NORTHERN
ARIZONA THROUGH SATURDAY AFTERNOON. A WEAK TROUGH AND COLD FRONT
WILL MOVE THROUGH THE STATE LATE SATURDAY THROUGH EARLY
SUNDAY...BRINGING BREEZY WINDS AT TIMES WITH ONLY A VERY SLIGHT
CHANCE FOR SHOWERS ACROSS THE NORTHERN MOST PARTS OF THE STATE.
COOLER TEMPERATURES ARE EXPECTED SUNDAY...BUT A RETURN TO MILD
WEATHER IS ANTICIPATED FOR EARLY NEXT WEEK.

&&

.DISCUSSION...A COLD FRONT MOVING INTO SOUTHERN UTAH THIS MORNING
WILL MOVE INTO NORTHERN ARIZONA LATER THIS AFTERNOON. A COLDER AIRMASS
WILL SETTLE OVER THE REGION FOR THE NEXT FEW DAYS DECREASING OUR
HIGH TEMPERATURES BY 10 DEGREES ON SUNDAY. STRONG NORTHEASTERLY
WINDS WILL BLOW ACROSS THE MOGOLLON RIM ON SUNDAY WITH A LOW
SUBSIDENCE INVERSION LIKELY FUNNELING WINDS AROUND MOUNTAIN PEAKS.
A WIND ADVISORY MAY BE NEEDED FOR SOME FORECAST ZONES ON SUNDAY...WE
WILL MAKE THE DECISION WITH THE AFTERNOON GRID PACKAGE.

MORNING GRIDS LOOK GOOD...NO UPDATES.

&&

.PREVIOUS DISCUSSION (310 AM)...AN EXPANSIVE RIDGE OF HIGH PRESSURE
IN THE UPPER LEVELS OF THE ATMOS WILL CONTINUE TO BE THE CONTROLLING
FACTOR IN THE WEATHER ACROSS THE WEST THROUGH THE SEVEN DAY PERIOD.
THE RIDGE OF HIGH PRESSURE IS POSITION ALONG AND JUST OFF THE WEST
COAST. SYSTEMS THAT SPILL OVER THE TOP OF THE RIDGE WILL DROP
SOUTHEASTWARD ACROSS THE ROCKIES AND PUSH OCCASIONAL WEAK COLD
FRONTS INTO NORTHERN ARIZONA. WITH THE FRONTAL FEATURES THERE IS
ONLY THE SLIGHTEST CHANCES OF SHOWERS FORECAST MAINLY OVER THE
NORTHEAST PLATEAUS AND CHUSKA'S MOUNTAIN REGION. MOISTURE IS LIMITED
DUE TO THE MOSTLY SUBSIDENT AND VERY DRY ATMOS DOWNWIND OF THE RIDGE
FEATURE.

THE FIRST COLD FRONT WILL PUSH SOUTHWARD ACROSS THE REGION LATE
TODAY INTO SUNDAY MORNING...WITH ONLY A SLIGHT CHANCE OF SHOWERS
MAINLY OVER THE NORTHEAST. HIGH TEMPERATURES ON SUNDAY WILL DROP 5
TO 10 DEGREES...HOWEVER THE COOLING WILL BE SHORT LIVED...AS THE
HIGH PRESSURE RIDGE BEGINS TO BUILD EASTWARD INTO THE SOUTHWEST ON
MONDAY. THERE ARE SOME MODEL DIFFERENCE ESPECIALLY BETWEEN THE GFS
AND ECMWF OUT PASSED MONDAY. THE ECMWF HAS A MUCH STRONGER COLD LOW
DROPPING THROUGH THE SOUTHWEST WEDNESDAY INTO THURSDAY. HENCE THE
COOLER HIGH TEMPERATURES WEDNESDAY AND THURSDAY OF NEXT WEEK. IF THE
ECMWF VERIFIES WITH THE GFS FORECAST COMING ALONG SIDE...THEN WE MAY
HAVE TO COOL WEDNESDAY AND THURSDAY OFF EVEN MORE THAN WHAT IS SHOWN
IN THE CURRENT FORECAST. OVERALL...NEXT WEEK'S WEATHER CAN BE
DEPICTED BY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES.

&&

.AVIATION....AVIATION...FOR THE 18Z PACKAGE...A COLD FRONT
APPROACHING FROM THE NORTH WILL BRING BKN-OVC CONDITIONS ALONG AND
NE OF A LINE FROM KPGA TO KGUP THROUGH THE AFTERNOON. CIGS IN THIS
LINE WILL RANGE FROM 4-6KFT AGL...WITH ISOLD -SHSN.
ELSEWHERE...EXPECT VFR CONDITIONS WITH SFC WINDS WEST TO NORTHWEST
AT 10-20 KTS WITH GUSTS TO 25 KTS. AFT 04-06Z...WINDS WILL SWITCH TO
THE NORTHEAST AT THE SFC WITH STRONGER WINDS ALOFT. LOCALIZED LOW
LEVEL WIND SHEAR AND TURBULENCE WILL BE POSSIBLE OVERNIGHT TONIGHT
ALONG AND SOUTH OF THE MOGOLLON RIM...KAIBAB PLATEAU...BRADSHAW
MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......BOHLIN / TC
AVIATION....PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.

Nearby

Wind Advisories in Arizona, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.